Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Tucson, AZ

July 14, 2024Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2024, 7:01 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2024, 7:01 PM MST (02:01 UTC)
Expired
Jul 14, 2024, 10:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2708 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

747 
WGUS55 KTWC 150201
FFWTWC
AZC019-021-150500-
/O.NEW.KTWC.FF.W.0018.240715T0201Z-240715T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
701 PM MST Sun Jul 14 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northern Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 1000 PM MST.

* At 701 PM MST, Doppler radar indicated a line of severe 
  thunderstorms producing heavy rain along and west of 
  Interstate-10. Between 1 and 2 inches of rain has fallen in an 
  area between Avra Valley and Jackrabbit in the northern Tohono 
  Oodham Nation. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Avra Valley, Pinal Airpark, Cockleburr, Kohatk, Jack Rabbit and 
  Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3267 11204 3275 11191 3265 11164 3258 11144
      3252 11134 3239 11136 3233 11148 3251 11185
      3258 11201

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:47 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 14, 1:47 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Sun Jul 14 2024

.SYNOPSIS...Temperatures will fall back closer to seasonal
averages as high pressure weakens and deeper moisture returns to the
area. Thunderstorm coverage will ramp back up starting today and
continuing into the work week. Damaging thunderstorm winds will
continue to be a threat with some storms, along with heavy rain
threats gradually increasing through the week.

&&

.DISCUSSION...Deeper moisture has spread into the area, largely
from the Gulf of CA as we see a direct push up through Sonora as
well as a surge into the lower deserts. The 12Z KTWC sounding had
precipitable water back up to 1.5 inches with marginal convective
inhibition in the morning that will be easily overcome to tap into
a marked increase in CAPE. Decent shear as well. Valley storms
should be well supported with some organized strong outflows
possible. Steering level flow is easterly, but propagation along
outflows will also be a consideration. Orientation of outflow from
the rim country should be more easterly, and could impact
northern and northwestern areas, but doesn't suggest evening
impacts for Tucson.

Ensemble means keep the high meandering around from just
east/northeast of us to nearly overhead during the coming week.
On days where the high is northeast and east of us we'll continue
to be vulnerable to strong organized outflow. On days where it's
overhead, the relative mid level warming combined with a generally
weaker flow will make for less organized shorter lived pulse
storms. Today and Monday look favorable for stronger storms. The
deeper moisture should remain in place, so localized flooding
concerns will be an issue again through the week. We'll keep an
eye on a slow moving easterly wave that is expected to meander
gradually westward across north central Mexico this week, perhaps
pushing just south of us around Thursday.

Any potential tropical systems should remain well south of any
regions that would influence our weather. Overall, typical late
July weather.

&&

.AVIATION...Valid through 16/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru 15/04Z and again aft 15/18Z,
with diminishing cloud cover between 15/04Z and 15/18Z. ISOLD/SCT
TSRA/SHRA thru 15/04Z, mainly south of KTUS from KFHU westward
through Santa Cruz county and into central/western Pima county and
also in the White Mountains. SCT TSRA/SHRA developing areawide again
aft 15/19Z. MVFR conditions in TSRA, with mountain obscurations,
vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC
wind at most locations 12 knots or less favoring a SWLY thru NWLY
direction during the afternoon/early evening hours and variable in
direction at other times. The exception will be in the upper Gila
River valley near KSAD where WLY/NWLY SFC wind will be 12-18 kts
with gusts to 26 kts thru 15/04Z and again aft 15/18Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture has moved back into southeast
Arizona and typical mid July moisture levels are expected through
the week. This will result in the daily cycle of mainly afternoon
and evening showers and thunderstorms, with the potential for more
widespread rainfall. The main threats will be strong, gusty and
erratic outflow winds and heavy rainfall leading to localized flash
flooding. Minimum relative humidity values will be 17-30 percent in
most lower elevation locations and 30-45 percent in mountain areas.
Away from thunderstorms, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight. The exception will be in the upper Gila River
valley around Safford, where afternoon/early evening winds will be
west-northwest at 15-20 mph and gusts to 25-30 mph through
Wednesday. Wind direction will primarily be southwest through
northwest into the middle of the week, with winds switching to an
easterly direction Thursday and Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 14, 6:16 PM MST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
616 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Flash Flood      6 WNW Tucson            32.23N 110.98W
07/14/2024                   Pima               AZ   Trained Spotter

            1-2 feet of water on I-10/St Marys frontage
            road. Stalled vehicles on roadway.

&&

CWR
Local storm report, Jul 14, 6:25 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
625 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     1 WSW Oro Valley        32.42N 110.98W
07/14/2024  M64 MPH          Pima               AZ   Mesonet

            Mesonet station GW4314 TUCSON.

&&
Local storm report, Jul 14, 6:33 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
633 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Gst     10 ESE Picture Rocks    32.29N 111.09W
07/14/2024  M76 MPH          Pima               AZ   Public

            Personal weather station measured gust to
            76.

&&
Local storm report, Jul 14, 6:46 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
646 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             Vail                    32.20N 110.89W
07/14/2024  M0.75 Inch       Pima               AZ   Trained Spotter

            3/4 inch haill and estimated wind gusts to
            50 mph.

&&
Local storm report, Jul 14, 6:50 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
650 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Tstm Wnd Dmg     2 E Picture Rocks       32.35N 111.22W
07/14/2024                   Pima               AZ   Public

            Report of roof damage and possibly partially
            blown off in Picture Rocks, AZ.

&&
Local storm report, Jul 14, 6:53 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
653 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     Tstm Wnd Dmg     8 SSW Oro Valley        32.32N 111.05W
07/14/2024                   Pima               AZ   Trained Spotter

            Awnings torn off homes, debris in the roads.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:04 PM MSTAreal Flood AdvisoryTWCPima116 min
Jul 14, 5:29 PM MSTDust Storm AdvisoryTWCPima, Pinal61 min
Jul 14, 5:29 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima118 min
Jul 14, 5:39 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Pinal66 min
Jul 14, 5:48 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima3 hr
Jul 14, 6:00 PM MSTTornado WarningTWCPima, Pinal15 min
Jul 14, 6:04 PM MSTDust Storm WarningTWCPima, Pinal91 min
Jul 14, 6:22 PM MSTTornado WarningTWCPima23 min
Jul 14, 6:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal64 min
Jul 14, 6:45 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal45 min
Jul 14, 6:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 14, 6:49 PM MSTSevere Thunderstorm WarningTWCPinal30 min
Jul 14, 7:24 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal51 min
Jul 14, 8:11 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 15, 1:14 PM MSTSevere Thunderstorm WarningTWCCochise22 min
Jul 15, 2:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 15, 2:39 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Jul 15, 2:49 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 15, 2:59 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 3:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 15, 3:38 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 15, 3:44 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise61 min
Jul 15, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise20 min
Jul 15, 4:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 15, 4:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jul 15, 4:39 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 15, 4:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 15, 4:54 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.